Tornadoes · United States · Oklahoma · 2014
EF0 tornado, Nuyaka, Oklahoma, May 27, 2014
This EF0 tornado ran 0.3 miles across Okmulgee County on May 27, 2014, touching down at 12:38 PM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 27, 2014
- Touchdown
- 12:38 PM CDT (17:38 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Okmulgee County
- Touchdown point
- 35.611, -96.069
- Lift-off point
- 35.611, -96.069
- Record number
- 1405271138-01
What the Weather Service recorded
An upper level low pressure system translated across southern Oklahoma and northern Texas on the 27th. A band of strong thunderstorms developed on the north side of this system and moved across portions of east central and northeastern Oklahoma during the morning and early afternoon hours. One of the storms within the band produced a brief, weak tornado in Okmulgee County.
A brief tornado snapped large tree limbs and moved a trailer at Dripping Springs State Park. It was witnessed by several people as it moved northwest.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 27, 5:44 AM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, May 27, 5:44 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 544 AM CDT TUE MAY 27 2014 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. FLYING CONDITIONS WILL BE WIDELY VARYING ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS TODAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING BY THIS AFTERNOON. WILL SEE THIS ACTIVITY TAPER OFF THIS EVENING. PATCHY MVFR TO IFR FOG WILL BE POSSIBLE AT MANY OF THE AREA TAF SITES OVERNIGHT. && .PREV DISCUSSION... /ISSUED 327 AM CDT TUE MAY 27 2014/ DISCUSSION... ISOLATED SHOWERS/THUNDERSTORMS WERE ONGOING EARLY THIS MORNING ACROSS FAR NE OK/NW AR...WITH MAIN CONVECTION ACROSS TX WITH ANOTHER AREA OVER WRN OK ASSOCIATED WITH THE UPPER LOW COLD CORE. THE UPPER LOW WILL TRACK E TODAY ALONG THE RED RIVER...WITH THE BEST CHANCES OF PRECIPITATION ACROSS SE OK/WCNTRL AR IN THE AREA OF BEST UPPER DIFFLUENCE. SEVERE WEATHER THREAT WILL REMAIN VERY LIMITED GIVEN ONLY MARGINAL INSTABILITY AND WEAK WIND SHEAR...BUT WILL CONTINUE TO SEE AREAS OF LOCALLY HEAVY RAINFALL WITH PWAT VALUES RUNNING AT OR ABOVE 1.5 INCHES. THE UPPER LOW WILL STALL NEAR THE ARKLATEX REGION THIS WEEK AND GRADUALLY WEAKEN AND SHEAR OUT BY NEXT WEEKEND. GIVEN THE MID-LEVEL WEAKNESS AND AVAILABLE MOISTURE...SCATTERED (MAINLY DIURNAL) CONVECTION WILL BE EXPECTED DAILY. UPPER HEIGHTS BEGIN TO RISE OVER THE WEEKEND AS AN UPPER RIDGE NOSES IN FROM THE SW...AND EXPECT PRECIP CHANCES TO DWINDLE BY EARLY NEXT WEEK. STAYED FAIRLY CLOSE TO MAV/MEX TEMPS THROUGH THE FORECAST PERIOD...WHICH SHOWS A MODEST WARMING TREND BY LATE WEEK AND INTO THE WEEKEND. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...10
Hazardous weather outlook, May 27, 5:00 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 500 AM CDT TUE MAY 27 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 AM CDT TUE MAY 27 2014 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...AFTERNOON. FLASH FLOOD. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...AFTERNOON. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...AFTERNOON. DISCUSSION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS AS AN UPPER LEVEL LOW APPROACHES THE REGION FROM THE WEST. ANY THUNDERSTORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...BRIEF STRONG GUSTY WINDS AND SMALL HAIL. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME WHICH COULD LEAD TO FLOODING OF LOW LYING AREAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...VERY HIGH FIRE WEATHER POTENTIAL. EXTENDED DISCUSSION... WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS WEDNESDAY THROUGH SUNDAY AS AN UPPER LEVEL LOW STALLS OVER THE ARKLATEX REGION. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
5.6 hours before the tornado, 128 km from the path. May 27, 2014.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 315 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Norman, OK (KOUN), 00:00Z
6.4 hours after it, 128 km from the path. May 28, 2014.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 600 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Okmulgee Municipal Airport (OKM), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 15:55 UTC | 69.26 | 66.56 | 100° 6 kt | 1014.2 | RA | |
| 16:15 UTC | 69 | 67.28 | 80° 4 kt | 1014.2 | -RA | |
| 16:35 UTC | 69 | 67.28 | 70° 5 kt | 1014.2 | RA | |
| 16:55 UTC | 68.18 | 67 | 70° 6 kt | 1014.2 | VCTSRA | |
| 17:15 UTC | 68 | 67 | 60° 7 kt | 1013.5 | -TSRA | |
| 17:35 UTC | 68.54 | 67.64 | 1013.5 | |||
| 17:55 UTC | 68.36 | 67.28 | 70° 12 kt | 1012.9 | RA | |
| 18:15 UTC | 68.18 | 67 | 90° 8 kt | 1013.2 | ||
| 18:35 UTC | 69 | 67.28 | 110° 9 kt | 1013.5 | -DZ | |
| 18:55 UTC | 68.36 | 67 | 120° 7 kt | 1013.2 | -RA | |
| 19:15 UTC | 66.2 | 64.76 | 160° 9 kt | 15 | 1013.2 | +RA |
| 19:35 UTC | 65.3 | 64 | 0° 0 kt | 1012.9 | RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the touchdown began at 17:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:38 UTC | TORNADO | 6 W Okmulgee | Okmulgee, OK | TORNADO MOVED THROUGH PORTION OF OKMULGEE STATE PARK. REPORTED 1/4 TO 3/8 MILE PATH...ABOUT 50 YDS WIDE. MOVING FROM EAST SOUTHEAST TO WEST NORTHWEST. BROKE LIMBS OUT OF NUMEROUS TREES. MOVED A SMALL TRAILER HOME ALMOST |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 27, 2014
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.